Hi, I just came across this and thought it was interesting. I took codine after all three of my babies and never gave it a second thought!
WASHINGTON - Nursing mothers who take codeine should watch their infants for increased sleepiness or other signs of overdose, federal health officials warned Friday.
The Food and Drug Administration warning of the rare but serious side effect was prompted by a 2006 report of the death of a nursing infant whose mother was given codeine for episiotomy pain.
Genetic testing later showed the woman's body converted the codeine to morphine more rapidly and completely than in other people. That led to higher-than-expected morphine levels in her breast milk.
While the rapid conversion of codeine to morphine is a very rare side effect in some mothers, it can result in high and unsafe levels of the latter drug in the blood and breast milk, the FDA said in an alert.
Codeine is among the most common drugs taken by new mothers, FDA officials said.
It is included in several prescription pain drugs and in some over-the-counter cough syrups, Dr. Sandra Kweder, the FDA's deputy director, Office of New Drugs, Center for Drug Evaluation and Research, said in a telephone briefing.
The risk of having the genetic mutation ranges from about 1 percent in Hispanics, Chinese and Japanese, to 3 percent in African-Americans, 1 percent to 10 percent in Caucasians, and as high as 16 percent to 28 percent in North Africans, Ethiopians and Saudis, Kweder said.
Given the risk, doctors should prescribe nursing mothers the smallest dose of codeine for the shortest period of time, the FDA recommended. Doctors also should closely monitor both mother and child.
In children, signs of morphine overdose, beyond increased sleepiness, include difficulty breast-feeding or breathing and limpness. Nursing mothers may also experience overdose symptoms, such as extreme sleepiness, confusion, shallow breathing or severe constipation, the FDA said.
The FDA has asked drug companies that make those products to include information about the potential risks to nursing mothers who are ultra-rapid metabolizers of codeine.
There is a test available to determine if an individual is a rapid metabolizer of codeine, but Kewder said the agency is not currently recommending routine testing.
"Our point is to pay attention," she said.
New mothers taking codeine who find themselves extremely sleepy should consult their doctor, and if their baby seems unusually sleepy or has trouble nursing they should contact their physician or take the baby to an emergency room, she said.